Ribavirin Anemia and Lipo..??
Aug 16, 2010
Hi there...I hope you can help me with a problem that neither of my Docs can answer... I am 40 years old and have been on HAART for 3 years...I also have Hep C..when I was diagnosed my cd4 was 10 and is now 356.For the first 2.5 years I took Kaletra/truvada culminating in kidney damage with GFR of 43%... Due to my age and low cd4 I suffered quite bad Lipoatrophy to my face and had bio Alcamid put into my temples and cheeks as I am VERY aware of my appearance and ending up with 'the look'...My eyes sunk slightly but nothing really to worry about... My current regime is Prezista/Isentress/Epivir and Ritonavir...more Kidney friendly..... THIRTEEN WEEKS AGO I began treatment for my HepC (Rebetol capsules 1000mg a day and peglated inteferon(ViraferonPeg) 5ml once a week)...I had a very hard time at first because it made me anemic and VERY poorly.... SO after 4 weeks they did a full test as an incentive to continue...and the results wer Fabulous!!! My ALT pre treatment was always 400-500 but after 4 weeks was 35!!! I only had 43% of my kidneys working pre treatment and after 4 weeks I had 61% working!! My Viral load pre treatment was 7 million and after 4 weeks I had a 3 log drop to 4 million!!..They would only expect a 2 log drop after 12 weeks!!..Fabulous.. Unfortunately my heamoglobin dropped from a healthy 14.9 to 9.2 and made me VERY ill...I have aranesp injections(300mg) every fortnight for the anemia and it is still only 10...we cannot seem to get it any further up near 12/14...I swear I never really knew how POORLY anemia can make you... And now at last my question..(!)...My face seems to have gone crazy with the lipo..the worst thing is a serious loss of fat around my eyes..my biggest fear...the sunken eyes...my filler seems to have suddenly dropped from my temples to my above my jawbone...and my cheeks are sinking again... My question is...do you think that the facial wasting could be made worse because of me now being on HIV and HepC retrovirals..?? Do you think that my eyes sinking could be due to the horrid Anaemia??..or do you think it could be a combination of everything at the moment...Could the 2 sets of treatment be making my lipo worse..?? More importantly will this stop next year when I finish my HepC treatment...and will some of the fat return?? Because of the aneamia and the way I look I havent worked for 12 weeks....people keep saying how tired/ill I look..I am self employed and this is a very difficult time for me and obviously is going to get worse.. Please could you give me your opinion on why my face has suddenly changed so much..especially the eyes....and if it will improve..?? many many thanks..xx ps..Ive also lost 4kg on treatment due to no appetite..xxx
Response from Dr. McGovern
It sounds like you are having a very difficult time with treatment.
I am somewhat surprised by the degree of your anemia because you are not on any drug which I thought would have contributed to the anemia we see with ribavirin.
I would wonder if your lipoatrophy appears worse because of your weight loss. ANother possibility is that the ribavirin, which is a nucleoside analog, might be contributing to your facial changes. I think weight gain would certainly help. You may want to talk to your provider about nutritional drinks for weight gain since you are having trouble keeping up with your calories.
Another possibility is not to be treated right now and await new therapies, which will be combined with interferon and ribavirin , but hopefully for a shorter time. We don't know that for sure right now however.
That decision to go on STAT-C will depend a lot on the extent of your liver disease. This must be discussed with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Penis After Getting Scratched Worried I Have HIV
- Painful Red Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Rash After Oral Sex Hooker What Are The Chances Of HIV
- Sore On Penis After Anal Sex Bottom Worried I Have HIV
- Swollen Glands After Receiving Oral Sex Worried I Have HIV
- White Spots After Touching Skin Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.